Alert archive / California / Wind Advisories in 2023

Wind Advisory 5, NWS Phoenix, AZ

January 13, 2023Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Jan 13, 2023, 11:58 AM PST for Imperial County, California. It took effect at Jan 14, 2023, 4:00 PM PST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2023, 11:58 AM PST (19:58 UTC)
In effect from
Jan 14, 2023, 4:00 PM PST
Expired
Jan 15, 2023, 11:19 AM PST
In force
19 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3280 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WWUS75 KPSR 131958
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1258 PM MST Fri Jan 13 2023

CAZ562-566-141145-
/O.NEW.KPSR.WI.Y.0005.230115T0000Z-230115T1500Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
1158 AM PST Fri Jan 13 2023

...WIND ADVISORY IN EFFECT FROM 4 PM SATURDAY TO 7 AM PST
SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...From 4 PM Saturday to 7 AM PST Sunday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
4 follow-up statements
947 
WWUS75 KPSR 140918
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
218 AM MST Sat Jan 14 2023

CAZ562-566-151030-
/O.EXT.KPSR.WI.Y.0005.230115T0000Z-230115T2200Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
118 AM PST Sat Jan 14 2023

...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 PM
PST SUNDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...From 4 PM this afternoon to 2 PM PST Sunday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
748 
WWUS75 KPSR 142114
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
214 PM MST Sat Jan 14 2023

CAZ562-566-150915-
/O.EXT.KPSR.WI.Y.0005.230115T0000Z-230116T0000Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
114 PM PST Sat Jan 14 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...Until 4 PM PST Sunday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne. Reduced visibilities in dust prone
  areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AJ
624 
WWUS75 KPSR 150817
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
117 AM MST Sun Jan 15 2023

CAZ562-566-152200-
/O.CON.KPSR.WI.Y.0005.000000T0000Z-230116T0000Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
1217 AM PST Sun Jan 15 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
091 
WWUS75 KPSR 151919
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1219 PM MST Sun Jan 15 2023

CAZ562-566-152030-
/O.CAN.KPSR.WI.Y.0005.000000T0000Z-230116T0000Z/
Imperial County Southwest-Imperial County West-
1119 AM PST Sun Jan 15 2023

...WIND ADVISORY IS CANCELLED...

Winds over far southwest Imperial County have dropped below
Advisory levels and are expected to remain that way the rest of
the afternoon.

$$

AJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 13, 9:19 AM PST, 2 hours 39 minutes earlier.

Area forecast discussion, Jan 13, 9:19 AM PST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1019 AM MST Fri Jan 13 2023

.UPDATE...
Updated Aviation section.

&&

.SYNOPSIS...
High pressure will shift east of the area today, resulting in
tranquil conditions and a continuation of the above normal
temperatures. However, an unsettled pattern will enter the picture
during the latter half of the weekend, and continue through the
first half of next week as a series of storm systems move through
the region. Heightened chances for precipitation, occasionally
breezy conditions, and much cooler temperatures will all be on tap
for the area.

&&

.DISCUSSION...
Latest water vapor imagery and streamline analysis reveal a
highly amplified pattern across the western CONUS with a ridge
situated across the intermountain West. Further west in the
eastern Pacific, moisture originating in the subtropics is lifting
northeastward ahead of the next Pacific trough. This system will
not have any impact across the Desert Southwest today and instead
a return flow will develop around the ridge as it migrates
eastward. This will help to boost temperatures in the lower
levels. Record high of 79 degrees in Phoenix is well out of reach
for today, especially considering the increase in high clouds.
Nevertheless, forecast high of 75 degrees hasn’t occurred since
late November.

The strong (150+ kt) upper-level jet in the eastern Pacific
remains highly energized and this will provide favorable
conditions for a series of storm systems to affect the Desert
Southwest over the next few days. The jet will induce a trough
across California Saturday, however recent trends in the models
indicate this system will take a more easterly track, consequently
reducing the deep moisture transport and the potential for
significant precipitation Saturday night and Sunday. However, most
likely rain totals still amount to roughly two tenths of an inch
near Phoenix and up to three quarters of an inch across the higher
terrain of southern Gila County. Behind the surface frontal
boundary, high temperatures will only reach the lower to mid 60s
Sunday.

Additional cooling is anticipated early next week as a deeper low
pressure system becomes organized across the eastern Pacific and
heads towards the Desert Southwest. Lingering low-level moisture
from the preceding system will set the stage for a longer duration
rainfall event and there is strong model consensus this system
will produce noteworthy precipitation totals.

Rain is expected to start as early as Monday morning before
briefly tapering off during the day Tuesday. Latest operational
GFS suggests rain may redevelop Tuesday night as a reinforcing
trough moves quickly through the area. This trough will also
result in lowering snow levels and light accumulations are
anticipated generally above 6000 feet. Across the lower
elevations, latest NBM indicates distributions characterized by a
low variance and high probabilities (70%) temperatures will
struggle to even reach the 60 degree mark through at least
midweek. Meanwhile, up to three quarters of an inch of rain is
likely across the Phoenix area along with pockets of 2-3 inches
north and east of the Valley. A handful of ECMWF ensemble members
even suggest totals potentially reaching one inch in Phoenix.
Subsequent runoff across the higher terrain will likely result in
increased flow in rivers and streams, particularly in Tonto Creek,
Monday through Wednesday.

&&

.PREVIOUS DISCUSSION...
During the end of next week, larger ensemble uncertainty arises
resulting from the first signs of a pattern shift across the
Pacific. With predominant ridging attempting to develop over the west
coast of North America, drier NW flow should eventually become
established over the forecast area, resulting in a continuation
of the below normal temperatures. Operational GFS output of a deep
cutoff system digging into the CWA is a distinct outlier versus
the vast majority of NAEFS members showing a progressive, dry
shortwave clipping through the four corners into the mean longwave
trough position over the central/eastern Conus.

&&

.AVIATION...Updated at 1719Z.

South-Central Arizona including KPHX, KIWA, KSDL, KDVT and
Southeast California/Southwest Arizona including KIPL and KBLH:

A low pressure system centered just off the West Coast will spread
increasing high clouds over area and will get thick enough during
the morning Saturday to produce virga and possibly some sprinkles.
Surface winds will remain light and favor downvalley/drainage
patterns through Saturday morning but with periods of variable
directions.

&&

.FIRE WEATHER...
High pressure will slide east of the area today, resulting in
light winds and above normal temperatures. An increase in RHs is
expected Saturday along with a cooling trend as a low pressure
system moves towards the Desert Southwest. Through Sunday morning,
widespread light rain is likely, but the potential for wetting
rains will shift to east-central Arizona Sunday. Another storm system
will likely bring more significant precipitation to the area
Monday and Tuesday. The highest rain totals will generally be
favored across the higher terrain, north and east of Phoenix,
where up to 2-3 inches of rain is possible. An extended stretch of
below normal temperatures is also anticipated beginning Sunday
and continuing through next week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...18
AVIATION...AJ
FIRE WEATHER...Hirsch

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.